Pennsylvania, 2010

Damaging Winds in Pennsylvania, June 23, 2010

June 23, 2010 · NWS PBZ · 4 events in 3 counties and zones

Scattered severe thunderstorms developed across eastern Ohio, western Pennsylvania, and northern West Virginia ahead of an approching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across eastern Ohio, western Pennsylvania, and northern West Virginia ahead of an approching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 23, 12:54 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 23, 12:54 PM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
154 PM EDT WED JUN 23 2010

.SYNOPSIS...
A FRONTAL BOUNDARY MOVING ACROSS THE OHIO VALLEY WILL BE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS THROUGH THURSDAY. THE FRONT WILL PUSH
SOUTH BY THURSDAY NIGHT WITH A DRY START TO THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
WARM/MOIST FRONT EXTENDING FROM GREAT LAKES TROUGH WILL BE PULLED
NORTHWARD THIS EVENING AND ISOLATED TO SCATTERED THUNDERSTORM
FORMATION WAS ONGOING AS OF ISSUANCE TIME. INITIAL FOCUS WAS FOR
THE EAST CENTRAL OHIO, AND EXTREME NORTHWESTERN PA ZONES AS THE
SHORTWAVE WHICH IS SUPPORTING TODAYS GREAT LAKES MCS HAS MADE
SUFFICIENT EASTWARD PROGRESS TO ERODE THE CAP AND INCREASE DEEP
LAYER SHEAR FOR A MODERATE THREAT OF SEVERE WEATHER IN THE VERY
MOIST AND UNSTABLE ATMOSPHERE. THE FULL ARRAY OF SEVERE WEATHER IS
POSSIBLE INCLUDING THE ISOLATED TORNADO, BUT THE PRIMARY THREAT
WILL COME FROM DAMAGING WIND GUSTS.

THE CHANCE OF THUNDERSTORMS WILL FURTHER INCREASE TONIGHT AS A
MESOSCALE CONVECTIVE COMPLEX REFORMS IN THE CENTRAL GREAT LAKES
AND MOVES SOUTHEASTWARD ACROSS THE UPPER OHIO VALLEY. A COLD
FRONT, CURRENTLY TIMED FOR A MORNING, TO EARLY AFTERNOON PASSAGE
SHOULD END RAIN CHANCES FOR THE CLOSE OF THE WORK WEEK.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
SURFACE HIGH PRESSURE WILL BUILD UNDER NORTHWEST FLOW AND PROVIDE
A DRY THURSDAY NIGHT AND FRIDAY. HOWEVER, TRAILING AIRMASS IS NOT
PROGGED TO REPRESENT A DRAMATIC CHANGE AND TEMPERATURE FORECAST
WILL BE CLOSER TO, BUT STILL ABOVE NORMAL.

SHORTWAVE IN NORTHWEST FLOW IS PROGGED TO CROSS THE NORTHEASTERN
U.S. ON SATURDAY. AS BOUNDARY LAYER MOISTURE SHOULD BE, OR SHOULD HAVE
SUFFICIENT TIME TO RECOVER WITH THE ADVANCE OF THAT SYSTEM, WILL
INTRODUCE A SLIGHT, TO CHANCE THUNDERSTORM PROBABILITY FOR THE
REGION ON SATURDAY, ALTHOUGH CONFIDENCE IN TIMING MUST REMAIN
MINIMAL IN THAT FLOW PATTERN. SATURDAY TEMPERATURES ARE PROJECTED
5 TO 10 DEGREES ABOVE NORMAL USING MODERATED GUIDANCE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE PROGNOSIS FOR THE LONG TERM PERIOD FEATURES THE DEVELOPMENT OF
AN EAST COAST TROUGH AS DEPICTED VIA GFS/ECMWF MODELS. FORECAST
WILL THUS INCLUDE EARLY WEEK CHANCE PRECIP PROBABILITIES FOR THE
ADVANCE AND IMMEDIATE PASSAGE OF THE SURFACE FRONT AND TROUGH
AXIS, FOLLOWED BY A DRYING TREND INTO MIDWEEK.

HAVE ASSUMED A SLIGHTLY LESS AMPLIFIED SCENARIO AND ACCORDINGLY
TWEAKED HPC GUIDANCE TEMPERATURES AND MOISTURE PROG UPWARD A BIT
FOR THE LAST COUPLE DAYS OF THE PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

WIDELY SCATTERED CONVECTION BEGINNING TO FORM NEAR SURFACE BOUNDARY
OVER CENTRAL OH EARLY THIS AFTERNOON WHILE LEADING EDGE OF
CONVECTIVE COMPLEX PUSHES ACROSS NORTHERN OH. ATMOSPHERE WILL
CONTINUE TO DESTABILIZE THROUGH THE AFTERNOON. GREATEST PROBABILITY
OF THUNDERSTORMS EXPECTED TO BE IN 22Z-04Z TIME FRAME AND INCLUDED
TEMPO GROUPS FOR ALL TAFS FOR MVFR RESTRICTIONS IN STORMS.

COLD FRONT WILL PUSH THROUGH THE REGION 10Z-14Z THURSDAY WITH
ANOTHER LINE OF CONVECTION AND MVFR RESTRICTIONS AHEAD OF AND ALONG
FRONTAL BOUNDARY. CONDITIONS SHOULD IMPROVE TO VFR BY MIDDAY
THURSDAY.

HIGH PRESSURE ON FRIDAY AND SATURDAY SHOULD BRING THE RETURN OF
GENERALLY VFR WEATHER.

THE NEXT APPROACHING LOW PRESSURE SYSTEM WILL PUSH A WARM FRONT
THROUGH THE UPPER OHIO VALLEY REGION SUNDAY WITH A COLD FRONTAL
PASSAGE ON MONDAY.  THIS SYSTEM WILL BRING SCATTERED SHOWERS AND
STORMS WITH POSSIBLE MVFR/IFR RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/14
Hazardous weather outlook, Jun 23, 3:35 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT WED JUN 23 2010

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-WVZ001-
242045-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-HANCOCK-
435 PM EDT WED JUN 23 2010

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ031-032-WVZ004-012-021>023-041-242045-
GARRETT-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
435 PM EDT WED JUN 23 2010

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY. THE
PRIMARY SEVERE THREAT WILL COME FROM DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ021>023-029-030-WVZ002-003-242045-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-BROOKE-OHIO-
435 PM EDT WED JUN 23 2010

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY. THE
PRIMARY SEVERE THREAT WILL COME FROM DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 23, 4:21 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 SW FAIRMONT           39.47N 80.16W
06/23/2010                   MARION             WV   TRAINED SPOTTER

            SEVERAL TREES DOWN

&&

RCC
Local storm report, Jun 23, 4:29 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 PM EDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     COLUMBIANA              40.89N 80.69W
06/23/2010                   COLUMBIANA         OH   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE

&&

RCC
Local storm report, Jun 23, 4:40 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 PM EDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     5 W MORGANTOWN          39.64N 80.04W
06/23/2010                   MONONGALIA         WV   LAW ENFORCEMENT

            MULTIPLE TREES DOWN

&&

RCC
Local storm report, Jun 23, 5:00 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
600 PM EDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     BRIDGEPORT              40.07N 80.75W
06/23/2010                   BELMONT            OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN ALONG SR 250 IN BRIDGEPORT

&&

RCC
Special weather statement, Jun 23, 5:02 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT WED JUN 23 2010

MDZ001-PAZ032-WVZ021>023-232300-
FAYETTE PA-GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-
602 PM EDT WED JUN 23 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...MARION...PRESTON AND MONONGALIA...

AT 555 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAUREL RUN
TO 3 MILES SOUTHWEST OF BROWNS CHAPEL...MOVING EAST AT 30 MPH. THESE
STORMS COULD PRODUCE GUSTY WINDS TO 45 MPH AND HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEEL...               MASONTOWN...          LAUREL RUN...
  BRUCETON MILLS...     BROWNS CHAPEL...      GLADESVILLE...
  CLIFTON MILLS...      VALLEY POINT...       NEWBURG...
  HAZELTON...           KINGWOOD...           TUNNELTON...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&

LAT...LON 3963 7897 3941 7914 3941 7916 3939 7916
      3934 7926 3929 7930 3929 7935 3924 7941
      3937 7992 3944 7991 3945 7993 3944 7997
      3940 8003 3942 8011 3972 7968 3972 7893
Local storm report, Jun 23, 5:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
617 PM EDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 N KIMBOLTON           40.20N 81.57W
06/23/2010                   GUERNSEY           OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

&&

RCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
June 23, 5:20 PM EST
Where
Allegheny County, 0.52 mi W of Bakerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.650, -79.930

A trained spotter reported trees down northeast of Gibsonia.

Thunderstorm Wind, Butler

When
June 23, 5:20 PM EST
Where
Butler County, 0.69 mi N of Saverville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.730, -79.750

The public reported trees down in Sarver.

Thunderstorm Wind, Indiana

When
June 23, 5:31 PM EST
Where
Indiana County, 1.77 mi W of White
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.485, -79.453

The public reported trees down in Saltsburg.

Thunderstorm Wind, Indiana

When
June 23, 5:50 PM EST
Where
Indiana County, Armagh
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.450, -79.030

The public reported numerous large trees uprooted or topped off near Armagh.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230664, 230665, 230666, 230667.